Alert archive / Colorado / Flash Flood Warnings in 2011

Flash Flood Warning 28, NWS Grand Junction, CO

July 30, 2011Ouray County, San Miguel County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 30, 2011, 5:11 PM MDT for Ouray County, San Miguel County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2011, 5:11 PM MDT (23:11 UTC)
Expired
Jul 30, 2011, 8:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

Counties Ouray County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 118 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3133 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WGUS55 KGJT 302311
FFWGJT
COC091-113-310200-
/O.NEW.KGJT.FF.W.0028.110730T2311Z-110731T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
511 PM MDT SAT JUL 30 2011

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SAN MIGUEL COUNTY IN WEST CENTRAL COLORADO...
  SOUTH CENTRAL OURAY COUNTY IN SOUTHWEST COLORADO...

* UNTIL 800 PM MDT

* AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
  WARNED AREA. STRONG STORMS WITH VERY HEAVY RAIN HAD MOVED THROUGH 
  TELLURIDE AND WILL CONTINUE TO MOVE SLOWLY TO THE NORTHWEST ALONG 
  HIGHWAY 145. RADAR HAS ESTIMATED RAINFALL RATES IN EXCESS OF ONE 
  INCH WHICH WILL LIKELY RESULT IN MUDSLIDES AND DEBRIS FLOWS ALONG
  HIGHWAY 145.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...  
  SAWPIT...FALLS CREEK AND AREAS AROUND TELLURIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND
JUNCTION.

&&

LAT...LON 3799 10822 3816 10807 3815 10799 3797 10773
      3782 10787

$$

NL
2 follow-up statements
029 
WGUS75 KGJT 310033
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
633 PM MDT SAT JUL 30 2011

COC091-113-310200-
/O.CON.KGJT.FF.W.0028.000000T0000Z-110731T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN MIGUEL CO-OURAY CO-
633 PM MDT SAT JUL 30 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL OURAY AND
EASTERN SAN MIGUEL COUNTIES UNTIL 800 PM MDT...

AT 626 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SHOWERS 
WITH MODERATE RAINFALL CONTINUING ACROSS THE WARNED AREA. HEAVIER 
RAINFALL AN HOUR EARLIER RESULTED IN LOCALIZED FLOODING AND A COUPLE 
OF MUDSLIDES...ONE IN THE VICINITY OF KEYSTONE ON HIGHWAY 45 NEAR 
MILE MARKER 73 AND THE OTHER ON OPHIR ROAD. ACCORDING TO THE SAN 
MIGUEL SHERIFFS OFFICE...BOTH SLIDES HAVE BEEN CLEANED UP AND THE 
ROADS ARE OPEN.

THOUGH RAINFALL HAS DECREASED...IT WILL TAKE ADDITIONAL TIME FOR 
HIGH FLOWS IN AREA CREEKS AND STREAMS TO SUBSIDE. THEREFORE...THE 
FLASH FLOOD WARNING WILL CONTINUE THROUGH 8 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

&&

LAT...LON 3799 10822 3816 10807 3815 10799 3797 10773
      3782 10787

$$

NL
796 
WGUS75 KGJT 310151
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
751 PM MDT SAT JUL 30 2011

COC091-113-310206-
/O.EXP.KGJT.FF.W.0028.000000T0000Z-110731T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN MIGUEL CO-OURAY CO-
751 PM MDT SAT JUL 30 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTH CENTRAL OURAY
AND EASTERN SAN MIGUEL COUNTIES WILL BE ALLOWED TO EXPIRE AT 800 PM
MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3799 10822 3816 10807 3815 10799 3797 10773
      3782 10787

$$

NL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 1:45 PM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 30, 1:45 PM MDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
145 PM MDT SAT JUL 30 2011

.SHORT TERM DISCUSSION...TODAY THROUGH TUESDAY NIGHT...

THE STORY REMAINS THE SAME.  ALL MODELS AGREE THAT SUB-TROPICAL HIGH
WILL FORCE MOISTURE NORTHWARD TODAY THROUGH TUESDAY INCREASING
CHANCES FOR SHOWERS AND STORMS.  CURRENT IR SATELLITE AND RADAR
MOSAIC PLAY THIS OUT WITH CONVECTION FIRING OVER SAN JUANS MOVING
IN A SOUTHEAST TO NORTHWEST DIRECTION.  THESE CELLS WILL HAVE A
LITTLE MORE MOISTURE TO PLAY WITH SO EXPECT SOME BRIEF HEAVY RAIN
WITH PASSAGE OF THESE STORMS.  ORIENTATION OF THE HIGH PRESSURE HAS
CONSISTENTLY PUSHED MOST ACTIVE WX OVER CENTRAL AND WRN UTAH BUT THIS
CHANGES SUNDAY AND MONDAY AS LOWERING HGTS INDICATE SLIGHT WEAKENING
IN RIDGE OVR CWA.  THIS WILL ALLOW MORE MOISTURE TO ENTER AREA AND
PROVIDE MUCH MORE WIDESPREAD RAIN AND STORM ACTIVITY.  ALSO...MOS
GUIDANCE AND LAYERED RH SHOW SOME MID-HIGH LEVEL CLOUDINESS MOVING IN
THE AFTN AND PERSISTING THRU SUNDAY AT LEAST.  THIS CLOUDINESS MAY
KEEP CONVECTION DOWN.  ATTM...A TEMP DROP OF ONLY 2 TO 4 DEGREES IS
EXPECTED WHICH IS CERTAINLY ABOVE THE CONVECTIVE TEMPERATURE.
HOWEVER...IF TEMPS DO NOT REACH CONVECTIVE TEMPERATURE...HEAVIER
SHOWERS WILL BE RESULT WITH LESS T-STORMS.  REGARDLESS...WILL KEEP AN
EYE OUT AND ADJUST FORECAST AS NECESSARY.

IN A NUTSHELL...STORMS AND SHOWERS GENERALLY SOUTH OF I-70 TODAY AND
OVER SAN JUANS.  MORE OF THE SAME TOMORROW BUT ACROSS THE ENTIRE
FORECAST AREA AND AGAIN MONDAY.  BY TUESDAY...HGT RISES INDICATE
HIGH BUILDING IN PUSHING MOISTURE WESTWARD BACK OVER UTAH.  SOME
RESIDUAL SHOWERS AND STORMS POSSIBLE OVER HIGHER TERRAIN BUT WILL
BE MORE TYPICAL OROGRAPHIC INDUCED STORMS.

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...

WEDNESDAY WILL SEE A START TO A DRYING AND WARMING PATTERN. EXPECT
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER THE HIGHER
ELEVATIONS AS MOISTURE LINGERS OVER THE REGION. A TROUGH OVER THE PAC
NORTHWEST LATE WEDNESDAY BECOMES INCORPORATED INTO THE NORTHERN PART
OF THE RIDGE AND MOVES OVER THE NORTHERN ROCKIES. THE RIDGE CENTER
PUSHES SLIGHTLY WEST TOWARD THE TX AND OK PANHANDLES. THE SHOWERS
WILL DECREASE IN COVERAGE AND INTENSITY THROUGH THE END OF THE WEEK.
TEMPERATURES WILL INCREASE SLIGHTLY.

&&

.AVIATION...

PREDOMINANTLY VFR CONDITIONS TODAY WITH SCATTERED SHOWERS AND STORMS
EXPECTED OVER CENTRAL AND SOUTHERN MOUNTAINS...AND AREAS SOUTH OF
INTERSTATE 70.  BRIEF HEAVY RAIN IS POSSIBLE UNDER THE STORMS AS
WELL AS SOME STRONG GUSTY WINDS.  MAIN TAF SITES OF CONCERN TODAY
WILL BE KEGE AND KASE UNDER BRIEF MVFR CONDITIONS AND STORMS.  EXPECT
CONVECTION TO END QUICKLY AFTER SUNSET.  FOR TOMORROW...ALL TAF
SITES HAVE POSSIBILITY OF SEEING A STORM OR SHOWER DROPPING CIG/VIS
TO MVFR.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...TGR
LONG TERM....AS
AVIATION.....TGR
Hazardous weather outlook, Jul 30, 6:00 AM MDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SAT JUL 30 2011

COZ001>014-017>023-UTZ022>025-027>029-311200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP SOUTH OF INTERSTATE
70 THIS AFTERNOON AND EVENING...MOST NUMEROUS OVER THE SOUTHWEST
COLORADO MOUNTAINS.  ISOLATED STORMS WILL OCCUR NORTH OF INTERSTATE
70.  BRIEF HEAVY RAIN...LIGHTNING AND WIND GUSTS TO 40 MPH ARE THE
MAIN HAZARDS FROM THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

MOISTURE DEEPENS OVER THE REGION SUNDAY AND MONDAY. LOCALLY HEAVY
SHOWERS ARE POSSIBLE THROUGH TUESDAY RAISING THE POTENTIAL FOR FLASH
FLOODING. SHOWER ACTIVITY WILL DECREASE ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

PF/JOE

Nearby

Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.